Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 316, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 18, 2002, 2:50 AM CST for Christian County, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 18, 2002, 2:50 AM CST (08:50 UTC)
- Expired
- Dec 18, 2002, 3:15 AM CST
- In force
- 25 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Christian County, MO
The radar
The Springfield radar (KSGF), 27 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 18, 2:57 AM CST | Hail 1 | Ozark, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 10:40 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 180850 SVRSGF MOC043-180915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 248 AM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHRISTIAN COUNTY IN SOUTHWEST MISSOURI * UNTIL 315 AM CST * AT 245 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR NIXA...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OZARK BY 255 AM CST. THE TOWNS OF SELMORE...FREMONT HILLS AND LINDEN ARE ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3702 9335 3691 9334 3708 9298 3709 9322 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 2:35 AM CST, 15 minutes earlier.
Area forecast discussion, Dec 18, 2:35 AM CST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 AM CST WED DEC 18 2002 PRIMARY FORECAST CONCERNS REMAIN SEVERE WEATHER TODAY...AND PRECIPITATION CHANCES THURSDAY AND SATURDAY. VERY ACTIVE WEATHER DEVELOPED AS ADVERTISED OVERNIGHT AS 30H JET WITH 125 KT WINDS AND DEEP LAYER SHEAR DEVELOPED OVER THE AREA. WATER VAPOR SHOWS LEAD MID LEVEL SHORTWAVE AND ASSOCIATED DRY SLOT SLIDING ALONG THE KANSAS/OKLAHOMA BORDER. THUNDERSTORMS AND A SOME SUPERCELLS CONTINUED WITH ACTIVITY FOCUSED WEST OF A BRANSON TO SALEM LINE. AT 08Z CONWAY AND NEODESHA WIND PROFILERS INDICATE SOUTH-SOUTHWEST WINDS AT 60 KTS AT 85H. TRUE WARM FRONT APPEARS TO BE OVER CENTRAL MISSOURI WITH THE COLD FRONT STRETCHING ACROSS CENTRAL KANSAS. HOWEVER MESO SCALE BOUNDARY APPEARS TO HAVE SET UP NEAR THE INTERSTATE 44 CORRIDOR. SURFACE BASED CAPES REMAIN NEAR 1000 J/KG WITH HELICITIES NEAR 600 M/S. ACTIVITY WILL CONTINUE INTO THE MORNING AS THE INITIAL SHORTWAVE ROTATES NORTHEAST AND REGION REMAINS IN A VERY WARM AND MOIST AIRMASS. INITIAL COLD FRONT OR PRE FRONTAL TROUGH WILL PUSH EAST INTO SOUTHWEST MISSOURI BY EARLY AFTERNOON AND INTO SOUTH CENTRAL MISSOURI BY LATE AFTERNOON. IN THE MEAN TIME THE NEXT UP STREAM SHORTWAVE WILL BE TRACKING FROM THE DESERT SOUTHWEST AND INTO THE SOUTHERN PLAINS LATE THIS AFTERNOON. AMPLE SURFACE BASED INSTABILITY AHEAD OF THE BOUNDARY AND CONTINUED DEEP LEVEL SHEAR WILL MAINTAIN POTENTIAL OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. COMPLEX AND ACTIVE PATTERN WILL CONTINUE INTO THE WEEKEND. SECONDARY COLD FRONT WILL PUSH ACROSS THE AREA EARLY THURSDAY AS THE PRIMARY SHORTWAVE SWINGS ACROSS THE AREA. SOME QUESTION TO WHETHER LIGHT PRECIPITATION CHANCES WILL PERSIST TONIGHT AND THURSDAY WITH THE PASSAGE OF THIS SHORTWAVE. WILL FOLLOW CLOSER TO GFS MODEL AND MENTION CHANCE OF SPRINKLES OR LIGHT RAIN THURSDAY. ALSO FOLLOWING THE COOLER MAV GUIDANCE. COLDER AIR WILL CONTINUE TO SINK INTO THE REGION FRIDAY AND SATURDAY. GFS SHOWS ANOTHER SHORTWAVE RIDING ACROSS THE REGION SATURDAY AND THIS IS REASONABLE AGREEMENT WITH THE ECMWF. WILL INTRODUCE CHANCE OF RAIN OR SNOW FOR SATURDAY BUT REMOVE PRECIPITATION CHANCES SUNDAY. ISC GRIDS WILL BE SENT AROUND 3 AM. .SGF... MO...NONE. KS...NONE. FOSTER
Hazardous weather outlook, Dec 18, 12:45 AM CST, 2 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1245 AM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE OVER MUCH OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THUNDERSTORMS WILL BE FOCUSED ALONG AND WEST OF A LINE FROM ROLLA TO BRANSON THROUGH 4 AM. THE THUNDERSTORMS WILL SPREAD EAST INTO SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS. A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET MOVING OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHEAST OKLAHOMA INTO MISSOURI AND RACE TO THE NORTHEAST AT NEAR 50 MPH. THESE STORMS WILL MAINTAIN THEIR INTENSITY THROUGH TONIGHT AS STRONG WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN APPROACHING UPPER LEVEL STORM SYSTEM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO TOMORROW AS THE MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED WEST OF AN ROLLA TO BRANSON LINE THROUGH 4 AM. SPOTTER ACTIVATION MAY NEEDED OVER SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
In the hours before
Local storm report, Dec 18, 2:06 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM 1 S LAMAR MO TORNADO
12/18/02 BARTON TORNADO DAMAGED ONE
HOME NO INJURIES
REPORTED. DEBRIS ACROSS
HWY 126. NICKLE SIZE
HAIL ALSO REPORTED.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Dec 18, 2:20 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 AM BOSTON MO TORNADO
12/18/02 BARTON THREE HOUSES DESTROYED
AT THE INTERSECTION OF
HYW JJ AND 126. THIS IS
A CONTINUATION OF THE
REPORT FROM 5 NE OF
JASPER. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 2:21 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 AM ASBURY MO 2 INCH HAIL
12/18/02 JASPER REPORTED BY HAM RADIO
OPERATOR.Local storm report, Dec 18, 2:30 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM 1 SW BOSTON MO TORNADO
12/18/02 BARTON ONE STORY FRAME HOUSE,
SILO, AND BARN
DESTROYED. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Dec 18, 2:36 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM 2 SW ARNICA MO .88 INCH HAIL
12/18/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 2:37 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM 5 N STOCKTON MO .88 INCH HAIL
12/18/02 CEDAR REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 8:43 PM CST | Tornado Warning | SGF | Newton | 32 min |
| Dec 17, 8:47 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 28 min |
| Dec 17, 9:14 PM CST | Tornado Warning | SGF | Lawrence | 46 min |
| Dec 17, 9:29 PM CST | Severe Thunderstorm Warning | SGF | Greene | 46 min |
| Dec 17, 9:44 PM CST | Severe Thunderstorm Warning | SGF | Polk | 46 min |
| Dec 17, 9:44 PM CST | Tornado Warning | SGF | Greene | 61 min |
| Dec 17, 9:47 PM CST | Severe Thunderstorm Warning | SGF | Dallas | 43 min |
| Dec 17, 10:01 PM CST | Tornado Warning | SGF | McDonald | 19 min |
| Dec 17, 10:13 PM CST | Tornado Warning | SGF | Newton | 32 min |
| Dec 17, 10:14 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 31 min |
| Dec 17, 10:25 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller | 65 min |
| Dec 17, 10:33 PM CST | Tornado Warning | SGF | Barry, Lawrence | 27 min |
| Dec 17, 10:44 PM CST | Severe Thunderstorm Warning | SGF | Webster | 46 min |
| Dec 17, 10:46 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 14 min |
| Dec 17, 10:59 PM CST | Tornado Warning | SGF | Lawrence | 21 min |
| Dec 17, 11:04 PM CST | Severe Thunderstorm Warning | SGF | Pulaski | 26 min |
| Dec 17, 11:06 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 24 min |
| Dec 17, 11:08 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 52 min |
| Dec 17, 11:16 PM CST | Tornado Warning | SGF | Greene | 44 min |
| Dec 17, 11:20 PM CST | Tornado Warning | SGF | Greene | 40 min |
| Dec 17, 11:32 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 58 min |
| Dec 17, 11:48 PM CST | Tornado Warning | SGF | Polk | 27 min |
| Dec 17, 11:53 PM CST | Tornado Warning | SGF | Dallas | 52 min |
| Dec 18, 12:15 AM CST | Severe Thunderstorm Warning | SGF | Benton, St. Clair | 60 min |
| Dec 18, 12:26 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 34 min |
| Dec 18, 12:34 AM CST | Tornado Warning | SGF | Laclede | 26 min |
| Dec 18, 1:12 AM CST | Severe Thunderstorm Warning | SGF | Benton, Morgan | 48 min |
| Dec 18, 1:18 AM CST | Tornado Warning | SGF | Jasper | 42 min |
| Dec 18, 1:35 AM CST | Tornado Warning | SGF | Barton | 40 min |
| Dec 18, 2:06 AM CST | Tornado Warning | SGF | Dade | 39 min |
| Dec 18, 2:13 AM CST | Tornado Warning | SGF | Cedar | 32 min |
| Dec 18, 2:41 AM CST | Tornado Warning | SGF | Hickory, Polk | 49 min |
| Dec 18, 3:06 AM CST | Severe Thunderstorm Warning | SGF | Greene, Webster | 24 min |
| Dec 18, 3:13 AM CST | Tornado Warning | SGF | Webster | 47 min |
| Dec 18, 3:22 AM CST | Tornado Warning | SGF | Camden | 23 min |
| Dec 18, 3:30 AM CST | Tornado Warning | SGF | Wright | 45 min |
| Dec 18, 3:41 AM CST | Tornado Warning | SGF | Morgan | 49 min |
| Dec 18, 4:15 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 30 min |
| Dec 18, 4:25 AM CST | Severe Thunderstorm Warning | SGF | St. Clair | 50 min |
| Dec 18, 5:01 AM CST | Severe Thunderstorm Warning | SGF | Benton | 44 min |
| Dec 18, 5:09 AM CST | Tornado Warning | SGF | Benton | 36 min |
| Dec 18, 6:29 AM CST | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 46 min |
| Dec 18, 6:45 AM CST | Tornado Warning | SGF | Christian, Douglas, Taney | 30 min |
| Dec 18, 7:10 AM CST | Tornado Warning | SGF | Douglas, Webster, Wright | 35 min |
| Dec 18, 9:04 AM CST | Severe Thunderstorm Warning | SGF | Webster, Wright | 41 min |
| Dec 18, 2:24 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 36 min |
| Dec 18, 2:36 PM CST | Tornado Warning | SGF | Ozark | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.